Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Great Falls, MT

May 12, 2017Hill County, Liberty County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 12, 2017, 3:30 PM MDT for Hill County, Liberty County, Montana. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2017, 3:30 PM MDT (21:30 UTC)
Expired
May 12, 2017, 4:00 PM MDT
In force
30 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hill County, MT, Liberty County, MT

The radar

The Great Falls radar (KTFX), 111 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 3:32 PM MDTTSTM WND DMG11 S Chester, MTTWO POWER POLES BLOWN DOWN IN THUNDERSTORM WINDS. HIGHWAY 223 MM 42. SPOTTER REPORTS POLES JUST DOWNED UPON ARRIVAL ARCING LIVE POWER
May 12, 4:02 PM MDTTSTM WND GST 702 E Inverness, MT70 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF INVERNESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2610 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS55 KTFX 122130
SVRTFX
MTC041-051-122200-
/O.NEW.KTFX.SV.W.0007.170512T2130Z-170512T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
330 PM MDT FRI MAY 12 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Liberty County in north central Montana...
  Southwestern Hill County in north central Montana...

* Until 400 PM MDT

* At 329 PM MDT, a severe thunderstorm was located 14 miles south of
  Chester, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Joplin and Inverness. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail, damaging winds, and deadly cloud 
to ground lightning. Seek shelter inside a well-built structure. 
Stay away from windows.


&&

LAT...LON 4825 11090 4830 11102 4860 11084 4852 11052
TIME...MOT...LOC 2129Z 214DEG 37KT 4831 11092 

HAIL...1.00IN
WIND...60MPH
 
$$

CC
1 follow-up statement
464 
WWUS55 KTFX 122140
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
340 PM MDT FRI MAY 12 2017

MTC041-051-122200-
/O.CON.KTFX.SV.W.0007.000000T0000Z-170512T2200Z/
Liberty MT-Hill MT-
340 PM MDT FRI MAY 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR EAST CENTRAL LIBERTY AND SOUTHWESTERN HILL COUNTIES...

At 339 PM MDT, a severe thunderstorm was located 9 miles southeast of
Chester, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Joplin and Inverness. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4831 11081 4835 11090 4857 11086 4860 11084
      4852 11052
TIME...MOT...LOC 2139Z 213DEG 37KT 4840 11083 

HAIL...1.00IN
WIND...60MPH
 
$$

CC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:52 PM MDT, 38 minutes earlier.

Area forecast discussion, May 12, 2:52 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
252 PM MDT Fri May 12 2017

.SYNOPSIS...
Showers and thunderstorms continue to increase in coverage across
most of north central and southwestern Montana this evening, as a
cold front passes across the state. Any one storm may become
strong to severe through early tonight. By Saturday and Sunday,
temperatures will cool back to near or slightly below normal with
only isolated shower chances.

&&

.DISCUSSION...
Tonight through Saturday...A Pacific cold front and upper level
trof will move through the region tonight. Widespread showers and
thunderstorms will accompany the frontal passage tonight. The
main impact will be strong wind gusts but some hail is also
possible. Expect cooler temperatures to move into the region on
Saturday with showers decreasing through the day. Some snow is
possible...especially above 6000 feet. Snow accumulations of 1 to
3 inches will be possible...but mostly at ridge tops. Brusda

Saturday night through Friday...A large scale upper level trough
will remain in place across the Western U.S. late this weekend
through much of next week, maintaining unsettled conditions with
temperatures cooler than seasonal averages. Saturday night through
Sunday period looks relatively quiet as the larger scale upper level
low/trough is loosely centered over BC with with main shortwave
features rotating up through AB and onto the west coast. Stronger
upper level energy from the Gulf of AK drops SE into the Pacific NW
early next week, continuing SE into the Great Basin by late next
week. Energy lifting NE ahead of the low will bring a chance for
showers and possibly some afternoon thunderstorm activity Monday and
Tuesday with Tuesday seeing more widespread activity as a better
defined shortwave lifts across the region. As the upper low center
drops into the Great Basin mid to late next week, unsettled and cool
conditions will persist under a moist east to southeast flow aloft.
Models keep greatest threat for significant precipitation late next
week south and east of the region, though there is still a fair
amount of spread among GFS/ECMWF ensemble members to bear watching.
Cooler temperatures and high elevation snow will slow high elevation
snow melt rates next week. Hoenisch

&&

.AVIATION...
Updated 1800Z.
A Pacific cold front will move through the region this afternoon.
Expect a line of showers/thunderstorms to move through the region.
Some hail is possible, but main threat will be gusty winds in the
40 to 50kt range. Expect mainly showers after 04z Sat, with
rain/snow showers decreasing after 12z Sat. Some mountains will be
obscured at times, especially after 00z Sat. Brusda

&&

.HYDROLOGY...
No flood highlights are in effect at this time. Even though rivers
will be running high...the current forecast of runoff and
rainfall is not expected to flood any rivers at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  53  35  59 /  80  10  10  20
CTB  39  53  35  56 /  80   0   0  10
HLN  45  53  36  59 /  90  20  20  10
BZN  43  48  32  58 /  70  60  50  10
WEY  35  42  25  52 /  50  40  10  10
DLN  38  43  30  55 /  90  60  30  10
HVR  46  61  38  63 /  60  10  10  10
LWT  43  51  34  58 /  50  40  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

weather.gov/greatfalls

In the hours before

Local storm report, May 12, 10:27 AM MDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1027 AM MDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     NON-TSTM WND GST 2 SE BROWNING           48.54N 112.98W
05/11/2017  M46 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBWG, 2 ESE BROWNING.

0458 PM     NON-TSTM WND GST 3 SW CUT BANK           48.60N 112.38W
05/11/2017  M54 MPH          GLACIER            MT   ASOS

            ASOS STATION CTB, CUT BANK AIRPORT.

0529 PM     NON-TSTM WND GST KEVIN                   48.74N 111.97W
05/11/2017  M44 MPH          TOOLE              MT   MESONET

            MESONET STATION D0975, KEVIN.

0550 PM     NON-TSTM WND GST 6 NNW SUNBURST          48.96N 111.94W
05/11/2017  M63 MPH          TOOLE              MT   MESONET

            MESONET STATION MTSWT, SWEET GRASS MDT.

0715 PM     NON-TSTM WND GST WHITE SULPHUR SPRINGS   46.54N 110.90W
05/11/2017  M43 MPH          MEAGHER            MT   MESONET

            MESONET STATION WSSM8, WHITE SULPHUR SPRINGS
            AGRIMET.

0921 PM     NON-TSTM WND GST 2 SW LEWISTOWN          47.05N 109.46W
05/11/2017  M49 MPH          FERGUS             MT   ASOS

            ASOS STATION LWT, LEWISTOWN AP ASOS.

1105 PM     NON-TSTM WND GST 21 SW LIMA              44.47N 112.95W
05/11/2017  M47 MPH          BEAVERHEAD         MT   MESONET

            MESONET STATION HRKM8, HARKNESS.

1130 PM     NON-TSTM WND GST 5 NE DILLON             45.26N 112.55W
05/11/2017  M47 MPH          BEAVERHEAD         MT   ASOS

            ASOS STATION DLN, DILLON AIRPORT.

0452 AM     NON-TSTM WND GST 7 ESE HILGER            47.22N 109.22W
05/12/2017  M42 MPH          FERGUS             MT   MESONET

            MESONET STATION JPKM8, JUDITH PEAK.

0935 AM     NON-TSTM WND GST 5 NNE CAMERON           45.27N 111.65W
05/12/2017  M40 MPH          MADISON            MT   AWOS

            AWOS STATION EKS, ENNIS BIG SKY.

&&
Local storm report, May 12, 2:34 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             1 E POWER               47.72N 111.67W
05/12/2017  E0.70 INCH       TETON              MT   TRAINED SPOTTER

            SMALL HAIL BEGAN TO COVER GROUND. LARGEST STONES
            ESTIMATED UP TO DIME SIZE

&&

KLG
Local storm report, May 12, 2:39 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     4 SSW POWER             47.66N 111.72W
05/12/2017  E57 MPH          TETON              MT   MESONET

            57 MPH GUST...ESTIMATED WIND GUST.

&&

BRUSDA
Special weather statement, May 12, 2:41 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
241 PM MDT FRI MAY 12 2017

MTZ013-044>046-049-122130-
Chouteau MT-Liberty MT-Eastern Teton MT-Eastern Pondera MT-Toole MT-
241 PM MDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...
SOUTHWESTERN LIBERTY...SOUTHEASTERN TOOLE...EAST CENTRAL TETON AND
NORTHWESTERN CHOUTEAU COUNTIES UNTIL 330 PM MDT...

At 240 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Brady to 15 miles north
of Black Eagle. Movement was northeast at 40 mph.

Wind gusts up to 50 mph and dime-sized hail will be possible with
these storms.

Locations impacted include...
The Knees, Lothair, Tiber Dam and Galata.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4861 11129 4790 11081 4773 11140 4815 11172
TIME...MOT...LOC 2040Z 216DEG 36KT 4814 11161 4774 11135

CC
Special weather statement, May 12, 3:10 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
310 PM MDT FRI MAY 12 2017

MTZ011-013-044-045-122200-
Chouteau MT-Liberty MT-Hill MT-Toole MT-
310 PM MDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIBERTY...SOUTHEASTERN
TOOLE...SOUTHWESTERN HILL AND NORTHWESTERN CHOUTEAU COUNTIES UNTIL
400 PM MDT...

At 308 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Lothair to 12 miles east
of The Knees. Movement was northeast at 45 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Chester, Lothair, Tiber Dam and Galata.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Tiber Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4880 11114 4822 11037 4803 11107 4831 11147
TIME...MOT...LOC 2108Z 214DEG 37KT 4834 11143 4804 11102

CC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:05 PM MDTSpecial Weather StatementTFXBroadwater25 min
May 11, 7:09 PM MDTSpecial Weather StatementTFXJudith Basin36 min
May 11, 7:48 PM MDTSpecial Weather StatementTFXFergus57 min
May 11, 8:19 PM MDTSpecial Weather StatementTFXJudith Basin56 min
May 11, 8:44 PM MDTSpecial Weather StatementTFXJudith Basin61 min
May 11, 9:27 PM MDTSpecial Weather StatementTFXFergus33 min
May 11, 10:00 PM MDTAreal Flood AdvisoryTFXFergus, Judith Basin6 hr
May 12, 2:41 PM MDTSpecial Weather StatementTFXLiberty49 min
May 12, 3:10 PM MDTSpecial Weather StatementTFXLiberty50 min
May 12, 3:49 PM MDTSevere Thunderstorm WarningTFXHill, Liberty26 min
May 12, 4:03 PM MDTSevere Thunderstorm WarningTFXHill, Liberty27 min
May 12, 4:04 PM MDTSpecial Weather StatementTFX41 min
May 12, 4:16 PM MDTSevere Thunderstorm WarningTFXHill, Liberty44 min
May 12, 4:23 PM MDTSpecial Weather StatementTFXJudith Basin37 min
May 12, 4:33 PM MDTSpecial Weather StatementTFXLiberty42 min
May 12, 4:51 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole39 min
May 12, 5:23 PM MDTSevere Thunderstorm WarningTFXHill, Liberty52 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.